Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 235, NWS Wichita, KS

November 16, 1996Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 16, 1996, 12:18 PM CST for Butler County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 1996, 12:18 PM CST (18:18 UTC)
Expired
Nov 16, 1996, 1:15 PM CST
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 2:45 AM CST, 9 hours 33 minutes earlier.

Area forecast discussion, Nov 16, 2:45 AM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CST SAT NOV 16 1996

PROBABLY EASIER TO LIST WHAT ISNT A FORECAST PROBLEM TODAY THAN TO
LIST WHAT IS. STG S/W KICKS QUICKLY OUT OF THE ROCKIES WITH SFC LOW
TRACKING QUICKLY FROM SW KS AT 12Z...ACROSS CE KS DURING THE DAY TO
JUST SW OF OMA BY 00Z. MODELS ALL FAIRLY SIMILAR WITH SFC/UPPER
FEATURES. BIGGEST HEADACHE WILL BE CE KS...WHERE COLD FRONT POSTION
CRUCIAL TO POSSIBILITY OF SNOW AND HIGH WINDS. CURRENT POSITION ACROSS
NW KS HAS CHANGED LITTLE PAST 18 HRS...MDLS ALL INDICATE FRONT SHOULD
REAMIN STATIONARY UNTIL AFT SFC LOW PASSES AROUND 20Z...WITH ALL OF CE
KS REMAINING IN THE WARM SECTOR. WILL HIT RA/TSRA HARD TODAY (100 POPS
ALL CWA) AS COVERAGE ON 88D STEADILY INCREASING. HEAVY RAIN LIKELY
GIVEN GOOD UPPER DIVERGENCE OVER THE AREA. CHANCE SEVERE TSRA
ALSO...BUT WITH ZONES ALRADY FARILY WORDY WILL LEAVE OUT FOR NOW.
VAD/PROFILERS SHOWING 60-70KT WINDS JUST OFF THE SFC AT 1-3KFT...SO WIND
ADVISORY NEEDED FOR ENTIRE CWA AS WELL. WILL DROP MENTION OF SNOW CE KS
TODAY AND JUST MENTION FALLING LATE AFTERNOON TEMPERATURES. TEMPS
ALREADY NEAR GUIDANCE MAXES...WILL GO WITH STEADY TEMPS NEAR FWC
NUMBERS. FOR TONIGHT AND SUNDAY S/W LIFTS OUT QUICKLY WITH AVN 200MB
TEMPS INDICATING TROP FOLD BEHIND DEPARTING SYSTEM. THIS LOOKS
REASONABLE AND WITH DRIER AIR QUICKLY WRAPPING IN BEHIND THE FRONT WILL
END PRECIP QUICKLY BY MIDNIGHT CE/SC AND BY MORNING SE. NICE DAY SUNDAY
WITH CLEARING SKIES/LESS WIND.

RSL 060/029/044/032       03+31
SLN 060/030/045/033       03+61
ICT 062/034/048/035/060   03+61
HUT 061/034/049/035       03+51
CNU 063/039/051/033       03+71

PETERSEN

In the hours before

Special weather statement, Nov 16, 11:31 AM CST, 47 minutes before
KSZ049>051-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CST SAT NOV 16 1996

...SEVERE THUNDERSTORM WATCH  1134 HAS BEEN CANCELLED FOR
RICE...MCPHERSON...AND SALINE COUNTIES...

AT 1130 AM...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH HAD MOVED
OUT OF THE AREA.  THEREFORE...SEVERE THUNDERSTORM WATCH  1134 HAS
BEEN CANCELLED.

HOWEVER...MODERATE TO HEAVY RAINFALL WILL CONTINUE FOR ALL OF
CENTRAL KANSAS FOR THE NEXT SEVERAL HOURS.  LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THESE SHOWERS...AND POSSIBLY A THUNDERSTORM.

KIRKWOOD
Special weather statement, Nov 16, 11:32 AM CST, 46 minutes before
KSZ049>051-161830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1131 AM CST SAT NOV 16 1996

...SEVERE THUNDERSTORM WATCH # 1134 HAS BEEN CANCELLED FOR
RICE...MCPHERSON...AND SALINE COUNTIES...

AT 1130 AM...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH HAD MOVED
OUT OF THE AREA.  THEREFORE...SEVERE THUNDERSTORM WATCH # 1134 HAS
BEEN CANCELLED.

HOWEVER...MODERATE TO HEAVY RAINFALL WILL CONTINUE FOR ALL OF
CENTRAL KANSAS FOR THE NEXT SEVERAL HOURS.  LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THESE SHOWERS...AND POSSIBLY A THUNDERSTORM.

KIRKWOOD

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 5:05 AM CSTSevere Thunderstorm WarningICTBarton, Russell40 min
Nov 16, 12:26 PM CSTFlash Flood WarningICTHarper, Sumner3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.